Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 23, 2013, 10:10 PM CDT for Glasscock County, Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2013, 10:10 PM CDT (03:10 UTC)
- Expired
- May 24, 2013, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Glasscock County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
295
WGUS54 KMAF 240310
FFWMAF
TXC173-335-240600-
/O.NEW.KMAF.FF.W.0005.130524T0310Z-130524T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 PM CDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GLASSCOCK COUNTY IN WEST TEXAS...
MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 100 AM CDT
* AT 1003 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ONE INCH PER HOUR OVER
MUCH OF GLASSCOCK AND MITCHELL COUNTIES. FLASH FLOODING IS
POSSIBLE WITH THESE STORMS...ESPECIALLY ALONG HIGHWAY 158 FROM
GARDEN CITY EAST TO THE STERLING COUNTY LINE...AND IN COLORADO
CITY SOUTH ALONG STATE HIGHWAY 163 AND ALONG STATE ROAD 208
IN SOUTHERN MITCHELL COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
COLORADO CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY...
BUFORD AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3208 10118 3167 10126 3166 10176 3199 10168
3207 10156 3207 10125 3209 10118 3252 10116
3252 10066 3208 10067
$$1 follow-up statement
417
WGUS74 KMAF 240507
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT FRI MAY 24 2013
TXC173-335-240600-
/O.CON.KMAF.FF.W.0005.000000T0000Z-130524T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MITCHELL-
1207 AM CDT FRI MAY 24 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
MITCHELL AND GLASSCOCK COUNTIES...
AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THAT SHOWERS AND STORMS HAVE DECREASED ACROSS THE WARNED AREA. NO
RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED BUT IS EXPECTED THAT
LOW LYING AREAS ACROSS THESE COUNTIES HAVE WATER RUNNING THROUGH
THEM. THE WARNING WILL CONTINUE AND BE ALLOWED TO EXPIRE AT 100 AM
CDT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE COLORADO
CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY AND
BUFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. TURN AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3208 10118 3167 10126 3166 10176 3199 10168
3207 10156 3207 10125 3209 10118 3252 10116
3252 10066 3208 10067
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 8:56 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 8:56 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 856 PM CDT THU MAY 23 2013 .DISCUSSION... HAVE CANCELLED PORTIONS OF SEVERE TSTM WATCH 214 AND TORNADO WATCH 213 EARLY AND WILL LET REMAINDER OF THE FAR E AND S CWFA THAT ARE STILL IN THE WATCHES EXPIRE AT 10 PM. TSTMS ARE STILL ACROSS THE E PB ALTHOUGH SEVERE THREAT HAS DIMINISHED SOME. NUMEROUS OUTFLOW BOUNDARIES ARE STILL ACROSS THE AREA AND ADDITIONAL DEVELOPMENT IS STILL POSSIBLE NEXT FEW ACROSS PB MAINLY IN ASSOCIATION WITH THESE BOUNDARY. WILL SEND ANOTHER UPDATE AROUND 10 PM FOR EXPIRATION WATCHES. && .PREV DISCUSSION... /ISSUED 649 PM CDT THU MAY 23 2013/ DISCUSSION... SEE AVIATION DISCUSSION BELOW. AVIATION... FOCUS THIS FORECAST IS AROUND THE POTENTIAL FOR STORMS SOME SEVERE AROUND THE AREA. FOR THE NEAR TERM THE POTENTIAL FOR SEVERE STORMS AT TAF SITES IN MINIMAL. STILL WILL KEEP TEMPO GROUPS THRU 02Z-05Z POSSIBLE MVFR CIGS ASSOCD WITH TSTMS. ANOTHER ROUND OF STORMS POSSIBLE LATER FRI PM AND HAVE INCLUDED PROB30. PREV DISCUSSION... /ISSUED 222 PM CDT THU MAY 23 2013/ DISCUSSION... A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10 PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS. MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL DATA COMES IN THIS EVENING. EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL DEVELOP. LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS. PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION. KEPT RAIN AND STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE AREA AND LOW LEVEL MOISTURE STILL PRESENT. THE RAIN COOLED AIR AND INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY AND SATURDAY SLIGHTLY BELOW NORMAL VALUES. RAIN CHANCES DECREASE FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA. DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW ALOFT. A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO STORMS WILL REMAIN A SLIGHT POSSIBILITY. THE UPPER TROUGH WILL MOVE EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE. DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP TEMPERATURES FROM GETTING TOO HOT NEXT WEEK. MORNING LOWS ARE EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 68 85 68 84 / 30 30 40 20 BIG SPRING TX 69 86 69 85 / 50 30 40 20 CARLSBAD NM 69 90 65 92 / 20 20 20 20 DRYDEN TX 74 87 69 88 / 20 30 30 20 FORT STOCKTON TX 69 87 67 86 / 20 30 30 20 GUADALUPE PASS TX 63 84 61 87 / 20 20 20 20 HOBBS NM 67 87 64 86 / 20 30 30 20 MARFA TX 57 81 57 85 / 20 30 20 20 MIDLAND INTL AIRPORT TX 69 85 69 84 / 30 30 40 20 ODESSA TX 70 84 69 85 / 30 30 40 20 WINK TX 71 86 69 93 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 23, 9:03 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CDT THU MAY 23 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 903 PM CDT THU MAY 23 2013 /803 PM MDT THU MAY 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...WILL REMAIN POSSIBLE A FEW MORE HOURS ACROSS THE EAST PERMIAN BASIN. LOCAL HEAVY RAIN IS THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE WEATHER IS NOT CURRENTLY EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 23, 7:43 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 S SNYDER 32.68N 100.92W
05/23/2013 SCURRY TX FIRE DEPT/RESCUE
FLASH FLOODING ON HIGHWAY 350
&&
ANDREW.ARNOLDLocal storm report, May 23, 8:29 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL NNW KNOTT 32.40N 101.64W
05/23/2013 M0.88 INCH HOWARD TX FIRE DEPT/RESCUE
&&
ANDREW.ARNOLDLocal storm report, May 23, 9:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD BIG SPRING 32.25N 101.48W
05/23/2013 HOWARD TX LAW ENFORCEMENT
THE 1300 BLOCK OF 6TH STREET, PORTIONS OF 3RD STREET AND
THE INTERSECTION OF ALAMESA AND PARKWAY WERE ALL FLOODED.
A TAXI CAB WAS REPORTED PUSHED OFF THE ROAD IN BIG
SPRING.
&&
AKLSpecial weather statement, May 23, 9:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT THU MAY 23 2013
TXZ063-240330-
GLASSCOCK-
929 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
GLASSCOCK COUNTY UNTIL 1030 PM CDT...
STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHWESTERN...CENTRAL AND
NORTHEASTERN GLASSCOCK COUNTY AT 928 PM CDT...MOVING NORTHEAST AT
20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND STRONG WINDS...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM
CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3166 10176 3192 10177 3209 10137 3208 10126
3166 10126
TIME...MOT...LOC 0228Z 234DEG 19KT 3178 10161Local storm report, May 23, 9:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL BIG SPRING 32.25N 101.48W
05/23/2013 M0.50 INCH HOWARD TX LAW ENFORCEMENT
&&
ANDREW.ARNOLDLocal storm report, May 23, 9:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HEAVY RAIN SE BIG SPRING 32.25N 101.48W
05/23/2013 M2.43 INCH HOWARD TX PUBLIC
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 23, 7:09 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Mitchell, Scurry | 61 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 46 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Martin | 61 min |
| May 23, 8:28 PM CDT | Flash Flood Warning | MAF | Howard | 62 min |
| May 23, 9:26 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 2 hr |
| May 23, 9:29 PM CDT | Special Weather Statement | MAF | Glasscock | 61 min |
| May 23, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 27 min |
| May 23, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| May 23, 10:25 PM CDT | Special Weather Statement | MAF | Terrell | 65 min |
| May 23, 10:38 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 23, 11:34 PM CDT | Areal Flood Advisory | MAF | Reagan | 116 min |
| May 23, 11:34 PM CDT | Special Weather Statement | MAF | Reagan | 56 min |
| May 23, 11:36 PM CDT | Special Weather Statement | MAF | Reagan | 54 min |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.